With Vitamin B12 IV drips and supplements taking over our Instagram feeds, we're here to tell you to proceed with caution. Before you sprinkle some into your water, pop a pill, or get a needle stuck in your arm, keep this in mind: vitamin B12 might make your skin break out.

"Vitamin B12 is a necessary vitamin to produce red blood cells," Beverly Hills-based dermatologist and founder of SkinxFive Ava Shamban explains. However, it can make those with acne-prone skin more susceptible to breakouts. She explains, "There have been reports that the oral supplement does cause inflammation and acne through altering the metabolism of bacteria that live on the skin."

A 2015 study from Science Translational Medicine showed that an injection of vitamin B12 can change the genetic expression of P. acnes, the common acne bacteria found in pores, in patients with acne. Shamban notes the study did not explore oral supplementation. However, "they did in a laboratory setting, by adding vitamin B12 to P. acnes growing in a petri dish," she explains. "These P. acnes produced porphyrins, which promote inflammation in acne." Yikes.

Despite this, board-certified dermatologist S. Manjula Jegasothy, founder of the Miami Skin Institute, tells Allure that breakouts due to oral supplements of vitamin B12 are still "fairly rare." There is one factor that might increase your chances, though. There are two different types of vitamin B12: methylcobalamin and cyanocobalamin.

"Methylcobalamin is the type most actively absorbed by our intestines," Jegasothy explains. "If you are prone to acne from vitamin B12, it would be more likely that methylcobalamin will cause increase breakouts." Your best bet is cyanocobalamin, which is a synthetic, manufactured form of the vitamin. Jegasothy says it does not absorb into the intestines as well, making it a more suitable form of vitamin B12 supplementation for people who get breakouts from it.

Unsure if you even need vitamin B12 supplements? Alexandra Sowa, an internist at Weill Cornell Medicine and New York-Presbyterian, tells Allure that a "deficiency can affect every organ system" because it is linked to DNA synthesis. The most common symptoms of a deficiency include "fatigue, brain fogginess, and numbness or tingling in limbs," Sowa says, adding that it can also cause hypopigmentation wherein white patches popping up on your skin. If any of those symptoms seem to apply to you, a simple blood test can be done to check your vitamin B12 levels.

As for over-doing it on the supplement, Sowa says that's not really possible. Your body will just naturally filter it out. (Read: you'll just have to pee a lot.) We recommend asking your doctor if you need to take them in the first place, though. And if switching over to the cyanocobalamin form doesn't help or if you just want to be preventative, Joshua Zeichner, the director of cosmetic and clinical research at Mount Sinai Hospital in New York City, recommends using a cleanser with salicylic acid "to help remove excess oil from the skin and exfoliate dead cells."

More on what could be making your skin break out and how to stop it:

Now, learn what makes this cystic acne sufferer feel beautiful: